Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Morristown, TN

May 3, 2000Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 3, 2000, 5:58 PM EDT for Loudon County, Monroe County, Tennessee. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2000, 5:58 PM EDT (21:58 UTC)
Expired
May 3, 2000, 6:30 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:10 PM EDTHail 0.88Lenoir City, TN
May 3, 6:20 PM EDTHail 1Vonore, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 032159
SVRMRX
TNC105-123-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EASTERN TENNESSEE
  MONROE COUNTY IN EASTERN TENNESSEE

* UNTIL 630 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VONORE...OR 9 MILES EAST OF
  MADISONVILLE...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONORE AROUND 605 PM EDT
  GREENBACK AROUND 620 PM EDT
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK rA STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3549 8433 3548 8411 3578 8406 3580 8433

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:31 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 3, 3:31 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT WED MAY 3 2000

SURFACE HIGH PRESSURE RIDGE OVER ATLANTIC WEDGING INTO
CAROLINAS AND CUTOFF UPR LOW OVER OK SLOW MOVERS THROUGH
SHORT TERM FORECAST. THETA-E RIDGING OVER MIDDLE TN SHIFTS
INTO E TN EARLY TONIGHT. LEADING EDGE OF UPPER LEVEL
DIFFLUENCE MOVES NE ACROSS CWA EARLY TONIGHT. THIS FEATURE
MOVES N OF CWA EARLY TOMORROW WITH CONTINUED RIDGING ALOFT.

MODELS IN GOOD AGREEMENT ON SYNOPTIC FEATURES. NGM QPF FOR
E TN IN EXCESS OF AN INCH THIS EVENING/EARLY TONIGHT. SEEMS
SOMEWHAT HIGH BUT AGREE WITH IDEA OF SLOW MOVING STORMS AND
BOUNDARIES.

BY FRI...UPR LOW MOVES TO JUST WEST OF W TN WHILE SURFACE
RIDGE SLIDES SOUTH WEAKLY BUILDING INTO CWA. END RESULT OF THIS
SQUEEZE PLAY IS CONTINUED SOUTHERLY FLOW...ABOVE NORMAL TEMPS
(ESPCLY LOWS) AND PW'S. AIRMASS REMAINS UNSTABLE WITH DAYTIME
HEATING BEING MAIN MECHANISM FOR PCPN CLOUDY THU AND PARTLY CLOUDY
FRI.

AS FOR THE EXTENDED...THE LONG-TERM MODELS ARE RELUCTANT TO MOVE THE
UPPER-LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS INTO THIS
WEEKEND...SO MAINTAINED A CHANCE OF DIURNAL CONVECTION. INSTEAD...
THEY TRANSITION IT INTO AN OPEN WAVE SYSTEM...THAT LOOKS TO MOVE OVER
THE AREA ON TUESDAY ASSOCIATED WITH A LARGER-SCALE POLAR TROUGH AND
COLD FRONT (ATM...BEYOND THE EXTENDED).

CHA TB 062/078 062/083 061 17551
TYS TB 060/076 061/080 060 17651
TRI TBl 057/075 057/079 057 17661
OQT TB 060/076 060/081 059 17651

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.